Hail, Columbia
- When
- May 15, 3:00 PM CST
- Where
- Columbia County, 1.22 mi SW of Poynette
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.390, -89.420
A surge of warm and moist air aloft brought rounds of strong to severe thunderstorms to southern WI. Large hail and tree damage occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of warm and moist air aloft brought rounds of strong to severe thunderstorms to southern WI. Large hail and tree damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 15, 1:17 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 217 PM CDT Mon May 15 2017 .DISCUSSION... Tonight - Confidence...Quite Low Meso models had earlier locked onto an MCS trudging across southern WI in the 22-03z though some later runs are now showing this to be somewhat disorganized though still storms coming through with a mid level shortwave. The latest SPC meso plots show a nudge northeastward of some higher MUCAPE but any SBCAPE focused in central and southern Iowa. With the primary ridge riding shortwave and divergence from upper jet max coming through around 00z and all sorts of upstream activity in southern MN will hang onto the original thinking on timing of any lead activity though confidence in a full fledged MCS is waning a bit. Better downdraft cape and derecho composite indices are showing an axis that is skewed further south, although it appears portions of our west and south would be more vulnerable due to proximity of increase in MUCAPE there. After this initial activity goes through we will be watching for more storms to fire with a ramped up LLJ. However most of the models are showing this focusing more to our west and north with the exception of the GEM and NAMNest. Will have higher POPS in the north later in the night. Tuesday - Confidence...Medium Broad southwest anticyclonic 500 millibar flow expected. Low level boundaries are expected to be to our north with a warm, breezy and humid regime setting up. Toasty 925 temps of 21-22c yield highs In the 80s. Tuesday night through Wednesday night...Forecast confidence is medium. The scenario for the midweek system is mostly unchanged. We have a rather intense mid level, closed circulation that takes on a negative tilt orientation as it lifts up here Wed afternoon and evening. Surface cyclogenesis gets going across the plains Tuesday night and we could see some leading showers or storms get into our western areas late Tuesday night. The surface low should track across southeast MN, heading northeast. More scattered showers and storms are possible, especially Wed aftn and evening. But, instability may be compromised by clouds from morning showers/storms. We'll have to see about that. Right now, there is no severe risk highlighted in the SPC day 3 outlook, but that may change if we can build up more instability. Thursday...Forecast confidence is medium. We should mostly dry out for Thursday and Thursday night as brief ridging moves in between the system exiting to the northeast and another one forming to the south. Friday through Sunday...forecast confidence is low. A cooler and wet period is expected for the latter half of the week. A large and slow moving system will pass just south of Wisconsin. This puts us on the cooler side of the system with northeast winds off Lake Michigan. It looks on and off wet with showers. Highs will cool into the 50s and 60s. && .AVIATION(18Z TAFS)... Meso models bouncing around a bit on degree of MCS moving through this evening. With gradual moisture advection and a bump in MUCAPE will still keep the original timing in place for at least some activity to come through in the 22-03z time frame though confidence waning a bit in a full fledged MCS in this window. After this initial activity moves through towards mid evening or so subsequent development will hinge on the LLJ and latest meso runs tend to favor this activity to be north of the TAF sites throughout the night but will need to keep an eye on these overnight trends. Tuesday is looking warm and windy with southerly winds becoming gusty with bulk of precip focused to our north. && .MARINE...A Small Craft Advisory may be needed at times from Tue aft into Fri nt. Breezy sly winds will develop at times for Tue aft through Thu AM with winds then shifting to the nne for Thu PM into Fri eve. High waves will be possible at times from Wed aft into Fri nt. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Tuesday and Aviation/Marine...Collar Tuesday Night through Monday...Davis
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 219 PM CDT Mon May 15 2017 WIZ046-047-051-052-056>060-062>072-161930- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 219 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight Numerous thunderstorms are possible late this afternoon and evening. There is an Enhanced Risk for severe thunderstorms over all but far eastern Wisconsin. There is a Slight Risk in the far east. The primary threats are large hail and damaging winds. Storms should arrive west of Madison around 6-7 pm, reaching the Lake Michigan shore by late evening. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There are chances for thunderstorms late Tuesday night through Wednesday night. There is a small chance of storms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. LMZ643>646-161930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 219 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms are possible this evening. There is a Slight Risk of severe thunderstorms. The primary threats are large hail and damaging winds. Storms should arrive by late evening. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There are chances for thunderstorms late Tuesday night through Wednesday night. There is a small chance of storms on Saturday. A Small Craft Advisory may be needed at times from Tuesday afternoon through Thursday for gusty winds and high waves. www.weather.gov/mkx
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 317 PM CDT MON MAY 15 2017 WIZ056-057-152045- Columbia-Sauk- 317 PM CDT MON MAY 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN COLUMBIA AND NORTHEASTERN SAUK COUNTIES... At 316 PM CDT, a strong thunderstorm was located 7 miles southwest of West Baraboo, or 7 miles southwest of Baraboo, moving northeast at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Baraboo, Portage, Prairie Du Sac, Wisconsin Dells, Lake Wisconsin, Lake Delton, Poynette, West Baraboo, North Freedom, Merrimac, Rock Springs, Harmony Grove, Interstate 90/94 Interchange, Okee and Devils Lake St Park. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4364 8948 4342 8932 4326 8987 4364 8997 TIME...MOT...LOC 2016Z 242DEG 32KT 4338 8984 BSH
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
319 PM CDT MON MAY 15 2017
WIZ046-152045-
Marquette-
319 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT MARQUETTE COUNTY...
At 319 PM CDT, a strong thunderstorm was located 11 miles north of
Wisconsin Dells, moving east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Montello, Westfield, Lawrence, Packwaukee, Oxford, Endeavor,
Neshkoro, Springfield Corners, Glen Oak, Briggsville and Harrisville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
4381 8917 4377 8917 4376 8925 4364 8925
4364 8960 4398 8960 4398 8917
TIME...MOT...LOC 2019Z 265DEG 39KT 4379 8979
BSHSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
327 PM CDT MON MAY 15 2017
WIZ056-057-062-063-152100-
Columbia-Iowa-Sauk-Dane-
327 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHWESTERN
COLUMBIA...NORTHWESTERN DANE AND SOUTHEASTERN SAUK COUNTIES...
At 327 PM CDT, a strong thunderstorm was located near Mazomanie, or
11 miles northwest of Mount Horeb, moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Western Madison, Middleton, Waunakee, Mount Horeb, Dodgeville,
Prairie Du Sac, Sauk City, Lake Wisconsin, Cross Plains, Lodi,
Mazomanie, Shorewood Hills, Black Earth, Barneveld, Dane, Blue
Mounds, Arena, Ridgeway, Governor Dodge St Park and Pine Bluff.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4291 9023 4304 9030 4316 9001 4326 8987
4336 8954 4309 8942
TIME...MOT...LOC 2027Z 252DEG 27KT 4313 8989
BSHSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
343 PM CDT MON MAY 15 2017
WIZ046-047-056-057-152115-
Columbia-Marquette-Green Lake-Sauk-
343 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREEN LAKE...
COLUMBIA...NORTHEASTERN SAUK AND SOUTHERN MARQUETTE COUNTIES...
At 343 PM CDT, a strong thunderstorm was located near Baraboo, moving
east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baraboo, Portage, Wisconsin Dells, Lake Wisconsin, Lake Delton,
Poynette, Pardeeville, West Baraboo, Rio, Cambria, Manchester,
Wyocena, Endeavor, Merrimac, Friesland, Kingston, Marquette, Harmony
Grove, Dalton and Interstate 90/94 Interchange.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4364 8900 4363 8900 4363 8901 4348 8901
4331 8970 4364 8986 4364 8960 4369 8960
4377 8912
TIME...MOT...LOC 2043Z 251DEG 37KT 4352 8967
BSHThe Milwaukee radar (KMKX), 85 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
9 hail, 9 thunderstorm wind. Local standard time, as filed.
Several trees and branches down including power lines.
Several trees and branches down including power lines.
A tree down.
A couple trees down.
A tree blown over.
A tree down.
Several large tree limbs blown down.
Several tree branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691517, 691518, 691520, 691522, 691523, 691525, 691534, 691539, 691535, 691536, 691537, 691538, 691528, 691540, 691541, 691530, 691531, 691542.